Alert archive / Nebraska / Flash Flood Watches in 2019

Flash Flood Watch 3, NWS North Platte, NE

August 23, 201914 counties in Nebraska

NWS North Platte, NE issued this flash flood watch at Aug 23, 2019, 9:31 AM MDT for 14 counties in Nebraska. It took effect at Aug 23, 2019, 6:00 PM MDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2019, 9:31 AM MDT (15:31 UTC)
In effect from
Aug 23, 2019, 6:00 PM MDT
Expired
Aug 24, 2019, 12:00 PM MDT
In force
18 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Blaine County, NE, Chase County, NE, Custer County, NE, Frontier County, NE, Grant County, NE, Hayes County, NE, Hooker County, NE, Keith County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE, Perkins County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 78 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 3.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
3050 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood watch went out at Aug 23, 5:28 AM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 23, 5:28 AM MDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
628 AM CDT Fri Aug 23 2019

.SHORT TERM...(Today through Saturday)
Issued at 348 AM CDT Fri Aug 23 2019

Precipitable water increases to 1.50-1.70 inches tonight and a
few of the convection developing models are producing heavy
rainfall centers of 3 to 8 inches across the Sandhills. Some
models show the same across parts of swrn Nebraska. A deep 300mb
low across the nrn Rockies will drift into Nebraska late tonight
and Saturday morning for support. The convection developing models
such as the NAMnest suggest early evening thunderstorms will
produce a rain-cooled mesohigh across the Sandhills setting up low
level focus. A flood watch is in place for swrn Nebraska and
parts of Sandhills tonight.

The POP forecast uses the model blend plus the HREF and RAP models.
The QPF forecast uses the same blend listed above plus WPC which was
similar to the model blend plus the HREF and RAP models.

The temperature forecast uses the bias corrected guidance blend
which is in the warm side of the forecast envelop. This strategy
appeared to work well Thursday and Thursday night.

.LONG TERM...(Saturday night through Thursday)
Issued at 348 AM CDT Fri Aug 23 2019

An upper low drifts slowly through Nebraska Saturday and additional
rain chances are in place. It is possible that the forecast could be
too wet if the atmosphere becomes rain cooled causing the predicted
convection leftover from Friday night to become less organized.
Additional rain chances are in place at times Sunday through
Thursday. These events are weakly forced and lack the caliber of
moisture predicted for tonight and Saturday. Midlevel frontogenesis
would appear to be the primary moisture source and forcing for
showers and thunderstorms.

The disturbance across Nebraska Saturday will lift through the Great
Lakes Monday and converge with an upper low dropping thru central
Canada forming a Hudson Bay low next week. The Hudson Bay low will
be strong enough to pull two Canadian-Pacific high pressure systems
into the central and northern Plains. High temperatures Monday
through Thursday should remain in the 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 617 AM CDT Fri Aug 23 2019

Low stratus remains in place over much of the local area with
ceilings less than 3k feet at the TAF sites. Expect these low CIGs
to continue over the next few hours before improving sometime
after 23/15z. Then, MVFR CIGs are expected through the daytime
Friday before falling back to periodic IFR CIGs tonight with
thunderstorm development. Storms may contain heavy rain reducing
visibility to 2 miles or less at times but precise timing and
whether these conditions affects the TAF sites make this a low
confidence forecast and thus will exclude for now.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flood Watch from this evening through Saturday morning for
NEZ023>026-035>038-057>059-069>071.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Jurgensen
Hazardous weather outlook, Aug 23, 2:36 AM MDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
336 AM CDT Fri Aug 23 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-240845-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
336 AM CDT Fri Aug 23 2019 /236 AM MDT Fri Aug 23 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Patchy fog will be possible Friday morning with the greatest
coverage expected across the Sandhills into central Nebraska.
Visibility of one mile or less is possible before conditions
improve by late morning.

Scattered thunderstorms become possible beginning late this
afternoon then become likely tonight. Some storms may be strong
to severe with large hail and damaging winds are possible. The
area of greatest concern will be west of an Ogallala to Palisade
line.

A Flood Watch has been issued for portions of the Sandhills into
southwest Nebraska and is valid for tonight into early Saturday.
For the latest details regarding this threat, check the latest
flood product.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Scattered thunderstorms are likely early Saturday morning across
portions of the Sandhills into southwest Nebraska. Locally heavy
rain is possible.

Additional chances for thunderstorms exist Sunday through
Wednesday. At this time the threat for severe weather is
uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday evening across portions of
the eastern panhandle into far southwest Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Jurgensen

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:52 PM MDTSpecial Weather StatementLBFKeith38 min
Aug 22, 9:04 PM MDTSpecial Weather StatementLBFPerkins41 min
Aug 23, 2:49 AM MDTFlood WatchLBFArthur, Blaine, Chase, Custer, Frontier, Grant and 8 more7 hr
Aug 23, 8:03 AM MDTRiver Flood WarningLBFGarden, Keith25 hr

Nearby

Flash Flood Watches in Nebraska, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.